Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 142, NWS Binghamton, NY

June 23, 2008Sullivan County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 23, 2008, 12:54 AM EDT for Sullivan County, New York. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2008, 12:54 AM EDT (04:54 UTC)
Expired
Jun 23, 2008, 1:30 AM EDT
In force
36 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

County Sullivan County, NY

The radar

The Albany radar (KENX), 113 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 4.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 9:04 PM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 22, 9:04 PM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
904 PM EDT SUN JUN 22 2008

.SYNOPSIS...
UPPER LEVEL DISTURBANCES WILL CONTINUE TO ROTATE THROUGH CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA TONIGHT...BRINGING A FEW
SHOWERS AND THUNDERSTORMS TO THE REGION. A COLD FRONT MOVING
THROUGH MONDAY...FOLLOWED BY LOW PRESSURE ON TUESDAY WILL KEEP THE
BEGINNING OF THIS WEEK UNSETTLED WITH MAINLY DAYTIME SHOWERS AND
THUNDERSTORMS. SEASONABLE TEMPERATURES WILL BE FEATURED WITH HIGHS
IN THE 70S TO NEAR 80...AND LOWS IN THE 50S AND 60S.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
UPDATED AT 900 PM... WATER VAPOR IMAGERY SHOWING THAT THE DRYING
IN THE WAKE OF A WAVE MOVING EAST THROUGH NEW ENGLAND THIS EVENING
IS DEPARTING TO THE EAST OF THE AREA AS A SERIES OF SHORT WAVES
APPROACH FROM THE WEST. THE PRIMARY SHORT WAVE TO OUR WEST
APPEARS TO BE TRACKING EAST ACROSS OHIO THIS EVENING... AND SHOULD
BE MOVING ACROSS OUR AREA AFTER MIDNIGHT. BASED ON THIS EXPECT
SHOWERS AND THUNDERSTORMS OVER OHIO AND WESTERN PA THIS EVENING
TO AT LEAST PARTIALLY HOLD TOGETHER... BRINGING A GOOD CHANCE OF
SHOWERS TO CNTRL NY/NE PA AFTER MIDNIGHT. NAM/GFS/ECMWF AND RUC
ALL AGREE WITH THIS SCENARIO SHOWING AN INCREASE IN LIFT AND QPF
ACROSS THE AREA AFTER MIDNIGHT.

SEVERE RISK WILL BE LOW AFTER MIDNIGHT AS CAPES WILL RANGE FROM 0
TO 500 J/KG. LOW-LEVEL SOUTHERLY FLOW IS PROGGED TO INCREASE
SLIGHTLY LATER TONIGHT IN RESPONSE TO AN UPPER LEVEL JET STREAK
ROUNDING THE BASE OF THE TROUGH AND LIFTING NORTHEAST UP THE
APPALCHIAN MOUNTAINS. HOWEVER THE ATMOSPHERE DOES NOT APPEAR TO
BE MOIST ENOUGH FOR A FLASH FLOOD THREAT...AS PWAT VALUES ARE ONLY
PROGGED TO RISE TO BETWEEN 1 AND 1.25 INCHES. SO... DESPITE THE
LIKELYHOOD OF CONVECTION LATER TONIGHT... DO NOT EXPECT ANY
RESULTING PROBLEMS.

BASED ON ALL OF THIS... WENT WITH A 20 POP ALL AREAS UNTIL AROUND
MIDNIGHT BASED ON CURRENT RADAR TRENDS... THEN INCREASED TO A 60
POP OVERNIGHT INCREASING FROM SOUTHWEST TO NORTHEAST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MORE OF THE SAME IS EXPECTED MONDAY AS THE MAIN TROF BEGINS TO
LIFT OUT AND MOVE EAST...GENERATING A WEAK LOW PRESSURE AREA AND
PUSHING A SFC TROF/WEAK FRONT ACROSS CNY/NEPA BY MON EVENING. MODELS
HAVE A DISTINCT SHIFT IN WIND TO THE NW MONDAY AFTERNOON HINTING
AT THIS FEATURE. AGAIN...WE SHOULD SEE HIGH CHANCES FOR SHOWER/TSTM
ACTIVITY AS THESE ENTITIES PROVIDE LIFT IN OUR AREA...BUT TIMING
AND COVERAGE IS AGAIN IN QUESTION. I THINK COVERAGE MAY NOT BE AS
MUCH AS TONIGHT...SO FOR NOW WILL JUST FOLLOW CLOSE TO A MOS POP
BLEND WHICH WINDS UP IN THE CHC CATEGORY. WILL USE THE SCT
TERMINOLOGY TO INDICATE THAT THERE WILL BE SHOWERS/STORMS ABOUT
THE REGION...BUT CERTAINTY AT ANY ONE SPOT IS UP IN THE AIR.

ON MONDAY NIGHT...DIURNAL STABILITY INCREASES WITH SOME CAA AND
DRYING AS THOSE LLVL WINDS COME AROUND TO THE NW. EXPECT THAT AFTER
ANY EARLY EVENING STORMS...WE SHOULD BECOME PARTLY CLOUDY AS THE
TROF AXIS APROACHES BUT LOSE HEATING. NOT ENOUGH LIFT OR MOISTURE AT
NIGHT FOR SHOWERS SO WILL MAKE THAT A DRY PERIOD OVERNIGHT.

ON TUESDAY...COLD POOL ASSOCIATED WITH TROF WILL SWING OVERHEAD
AND SCATTERED SHOWERS SEEM A REASONABLE BET WITH TEMPS CLIMBING
INTO THE 70S AND H5 TEMPS AROUND -15C. NUDGED CHANCES UP A BIT FOR
THE AFTERNOON HOURS.

TUESDAY NIGHT THROUGH WEDNESDAY...FINALLY LOOKS TO BE A DRY PERIOD
AS FLOW SHIFTS TO THE NORTHWEST AND RIDGES A BIT. NAM/GFS DO HINT
AT A WEAK OPEN WAVE BY LATE WEDNESDAY...BUT ATTM THINK IT IS A BIT
TOO DRY FOR MUCH IN THE WAY OF SHRA TO DEVELOP.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
FOLLOWED HPC GUIDANCE AND HAVE UPDATED GRIDS EARLY IN ANTICIPATION
OF AFTERNOON SEVERE WEATHER. EXTENDED RANGE GUIDANCE CONTINUES TO
BE IN GOOD AGREEMENT WITH A NORTHWESTERLY FLOW PATTERN OVER OUR
AREA THROUGH THE END OF THE WEEK WITH A MORE POTENT TROUGH POISED
TO ARRIVE IN OUR AREA THIS WEEKEND. QUITE A FEW DISTURBANCES IN
THE NORTHWESTERLY FLOW WILL KEEP THINGS UNSETTLED.

TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD...RANGING FROM
THE UPPER 70S OVER THE HILLTOPS TO THE LOWER 80S IN THE VALLEYS.

CAN/T RULE OUT SHRA/TSRA ON THURSDAY...BUT BETTER CHANCES WILL
COME FRIDAY AND ESPECIALLY OVER THE WEEKEND AS ONE WAVE PUSHES
THROUGH LATE FRIDAY AND SATURDAY AHEAD OF THE MAIN TROUGH WHICH
WILL BE RESPONSIBLE FOR SHRA/TSRA ON SUNDAY.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
CONV THIS EVE OVER MUCH OF THE NE US BUT THE BGM TAF SITES ARE
CRNTLY IN THE CLR...AND SHD BE FOR THE REST OF THE NGT AS THE
ACTIVITY HAS PEEAKED...AND MUCH DRIER AIR IN PLACE WILL LIMIT
FURTHER DVLPMT. AT WORST...SOME AREAS COULD SEE SOME BRIEF MVFR
CONDS IN A SHWR.

OTRW...MULTIPLE SHR WVS WILL CONT TO ROTATE ARND THE UA VORTEX
OVER THE LAKES. WV APRCHS LATE TNGT AND EARLY MON SHD BRING A
RETURN TO MORE WIDESPREAD CONV. THIS SHD HELP CUT BACK ON THE VLY
FOG ALSO...BUT MANY AREAS COULD SEE MVFR CONDS IN SHWRS BEGINNING
LATE TNGT AND CONTG INTO MON. LTR MON SHD AQGAIN SEE AN IMPRVMT
WITH MIXING AND NVA.

OUTLOOK...

TUE...CHC MAINLY AFTERNOON SHRA/TSRA WITH MVFR POSSIBLE.

WED...VFR.

THU/FRI...VFR WITH POSSIBLE AFTERNOON SHRA/TSRA WITH MVFR POSSIBLE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...MSE
SHORT TERM...JAB
LONG TERM...JMA
AVIATION...DGM/JMA
Hazardous weather outlook, Jun 22, 7:51 PM EDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
751 PM EDT SUN JUN 22 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-240000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
751 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
DURING THE OVERNIGHT HOURS... BUT ANY STORMS THAT FORM ARE NOT
EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MONDAY INTO MONDAY
NIGHT... WITH A FEW STORMS APPROACHING SEVERE LIMITS IN THE
AFTERNOON OR EARLY EVENING. AFTER MONDAY EVENING... NO HAZARDOUS WEATHER
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MSE

In the hours before

Special weather statement, Jun 22, 10:22 PM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1022 PM EDT SUN JUN 22 2008

PAZ047-230315-
LUZERNE PA-
1022 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR WEST HAZLETON...AND MOVING NORTHEAST AT 18 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CONYNGHAM AT 1030 PM EDT...
  WEST HAZLETON AND HAZLETON AT 1035 PM EDT...
  DRUMS AND STOCKTON AT 1045 PM EDT...
  DRIFTON AND JEDDO AT 1050 PM EDT...
  FREELAND AND WOODSIDE-DRIFTON AT 1055 PM EDT...
  ALBERT AT 1105 PM EDT...
  PENN LAKE PARK AND GLEN SUMMIT AT 1115 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

MORFORD
Special weather statement, Jun 22, 11:35 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1135 PM EDT SUN JUN 22 2008

NYZ062-PAZ040-072-230430-
SULLIVAN NY-WAYNE PA-
1135 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR WAYMART...AND MOVING NORTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  WAYMART AND HEADLEY AT 1140 PM EDT...
  PROMPTON AND SEELYVILLE AT 1145 PM EDT...
  BETHANY AND BEECH GROVE AT 1150 PM EDT...
  LAURELLA AT 1155 PM EDT...
  BEACH LAKE AT MIDNIGHT EDT...
  CALKINS AT 1205 AM EDT...
  RILEYVILLE AT 1210 AM EDT...
  RUTLEDGEDALE AND MILANVILLE AT 1215 AM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN.

PADAVONA
Special weather statement, Jun 23, 12:20 AM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1220 AM EDT MON JUN 23 2008

NYZ062-PAZ048-230515-
PIKE PA-SULLIVAN NY-
1220 AM EDT MON JUN 23 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1217 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL.  THIS STORM
  WAS LOCATED NEAR GREELEY...AND MOVING NORTHEAST AT 22 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TWIN LAKES AT 1225 AM EDT...
  LACKAWAXEN AND WESTCOLANG PARK AT 1230 AM EDT...
  BARRYVILLE AND SHOHOLA AT 1235 AM EDT...
  TUSTEN AT 1240 AM EDT...
  ELDRED AND HIGHLAND LAKE AT 1245 AM EDT...
  TYLERTOWN AT 1255 AM EDT...
  FORRESTBURG AT 100 AM EDT...
  BETHEL AND HARTWOOD AT 105 AM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:28 AM EDTSevere Thunderstorm WarningBGMSullivan47 min
Jun 23, 5:41 PM EDTSevere Thunderstorm WarningBGMSteuben34 min
Jun 23, 5:54 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida49 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.